On multi-avoidance of generalized patterns

Sergey Kitaev, Toufik Mansour

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

In [Kit1] Kitaev discussed simultaneous avoidance of two 3-patterns with no internal dashes, that is, where the patterns correspond to contiguous subwords in a permutation. In three essentially different cases, the numbers of such n-permutations are 2n−1, the number of involutions in n, and 2En, where En is the n-th Euler number. In this paper we give recurrence relations for the remaining three essentially different cases.
To complete the descriptions in [Kit3] and [KitMans], we consider avoidance of a pattern of the form x−y−z (a classical 3-pattern) and beginning or ending with an increasing or decreasing pattern. Moreover, we generalize this problem: we demand that a permutation must avoid a 3-pattern, begin with a certain pattern and end with a certain pattern simultaneously. We find the number of such permutations in case of avoiding an arbitrary generalized 3-pattern and beginning and ending with increasing or decreasing patterns.
Original languageEnglish
Pages (from-to)321-350
Number of pages30
JournalArs Combinatoria
Volume76
Publication statusPublished - Jul 2005

    Fingerprint

Keywords

  • generalized patterns
  • increasing pattern
  • decreasing pattern

Cite this